Having high cholesterol levels is that the fatty substance can hike your risk of heart disease and stroke. That’s where the medicine steps in. Statins are able to lower the production of the “bad” cholesterol kind in the liver but could also cause unusual changes in your urine and stools.
According to the NHS, serious side effects when taking atorvastatin – a type of statin – are rare and happen in less than one in 1,000 people.
The health body says to stop taking atorvastatin if you have pale poo, dark pee or yellow skin – this can be a sign of liver problems.
“Severe liver impairment is very rare,” Dr Larry Goldstein, Professor and chairman of the department of neurology said.
He added: “Symptoms can include skin and eyes becoming yellow, dark urine, abdominal pain, itchy skin, pale stool and bruising.”
People who take high doses of popular cholesterol-lowering drugs called statins may be more likely to develop kidney problems, a BMJ study suggests.
Specifically, those participants who took higher doses of statins were 34 percent more likely to be hospitalized for acute kidney injury during the first 120 days of treatment, compared to their counterparts who were taking lower doses.
This risk remained elevated two years after starting treatment.
“The risks of any side effects also have to be balanced against the benefits of preventing serious problems,” the NHS stated.
Lifestyle measures must be done in tandem with statin use – no matter what medication you are prescribed.
In order to help extend your life, you can reduce your cholesterol levels by exercising regularly.
Source: | This article first appeared on Express.co.uk